A note on hysteresis in glaciology



Downloads per month over past year

Díaz Díaz, Jesús Ildefonso and Schiavi, Emanuele (2000) A note on hysteresis in glaciology. Applied Mathematics Letters, 13 (3). pp. 125-129. ISSN 0893-9659

[thumbnail of 73.pdf] PDF
Restringido a Repository staff only


Official URL: http://www.sciencedirect.com/science/article/pii/S0893965999001974


Recent studies on the mechanism governing the Laurentide ice sheet oscillations of the Last Ice Age focus on the most critical effect of the basal hydraulic processes enhanced when the ice is sliding along soft deformable beds. To understand the import of this, we consider Fowler and Johnson's 0-D hydrological flow model describing the sudden and rapid movements forward (surges) of a till-based 1-D ice sheet sliding on a hat soft bed. The basic idea is that the interplay between the ice sheets dynamics, the basal drainage system, and the sliding law can generate a surging behaviour. Mathematically this means that a multiple valued relationship between the ice flux and the ice thickness arises and the mass conservation equation turns out to be of multivalued type for some special values of the dimensionless parameters involved in the model. Assuming that a multiple valued ice flux law of the Fowler and Johnson type herds, we prove the existence of a weak bounded discontinuous solution to the system which becomes periodic after a suitable time.

Item Type:Article
Uncontrolled Keywords:system of nonlinear equations; ice sheet models; surges
Subjects:Sciences > Mathematics > Differential equations
ID Code:15583
Deposited On:12 Jun 2012 08:22
Last Modified:12 Dec 2018 15:07

Origin of downloads

Repository Staff Only: item control page